FOOT dermatitis can be caused by factors spanning from chemicals in shoes to unknown allergens. Patch testing can help doctors identify what agent resulted in the allergic reaction. Antifungals may be prescribed to patients with a fungal infection; however, research shows that an allergic reaction to topical antifungals could include foot dermatitis. In a recent study, researchers assessed the frequency of foot dermatitis in patients given topical antifungals antibiotics (TAF).
Margarida Goncalo, Dermatology Department, Centro Hospitalar e Universitário de Coimbra, Portugal, and colleagues analysed data from 482 patients given TAFs. The data showed that 27 patients had contact allergy due to antifungals; 12 of these patients had foot eczema and 10 had leg eczema. Overall, the results showed that contact allergy was more common in patients with prolonged use of TAFs.
Lisa E. Maier, Clinical Associate Professor of Dermatology, University of Washington, Seattle, USA, shared her thoughts on this retrospective case series: “Given the widespread use of topical antifungals, it is surprising and reassuring that antifungal contact allergy isn’t more common. This finding is in keeping with other studies that have shown overall low rates of contact allergy to antifungals.” Maier also advised that dermatologists should avoid unnecessary prescription to TAFs, especially for long-term use to minimise risk of sensitisation.
Importantly, Maier shared that although these results demonstrate how common foot dermatitis is, it does not reflect on patterns of allergy around the world. She explained how different countries may have different concentrations of antifungals, which could impact the frequency of foot dermatitis because of TAFs. A key take home message from this analysis is that physicians should avoid prescribing antifungals unnecessarily, prescribe different class of antifungals if one results in foot dermatitis, and utilise patch testing to correct identify the problem allergen.